Colorado, 2012

Damaging Wind in Colorado, July 6, 2012

July 6, 2012 · NWS GLD · 1 event in 1 county or zone

During the late afternoon a thunderstorm developed over central Yuma county. The thunderstorm moved north and produced strong to possibly severe wind gusts out the front of the storm near the town of Eckley, blowing part of a train off the tracks just west of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon a thunderstorm developed over central Yuma county. The thunderstorm moved north and produced strong to possibly severe wind gusts out the front of the storm near the town of Eckley, blowing part of a train off the tracks just west of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 6:54 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 6:54 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT FRI JUL 6 2012

.UPDATE...
ISSUED AT 752 PM MDT FRI JUL 6 2012

EXPIRED RED FLAG WARNING.

THUNDERSTORMS HAVE FOR THE MOST PART MOVED OUT OF THE FORECAST
AREA. CANNOT RULE OUT ADDITIONAL DEVELOPMENT WITH SEVERAL
MESOSCALE BOUNDARIES IN THE AREA...BUT SHOULD BE ISOLATED WITH
LOSS OF DAYTIME HEATING AND BOUNDARY LAYER COOLING.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 225 PM MDT FRI JUL 6 2012

LATEST SATELLITE AND RADAR IMAGERY DEPICTS A PRE-FRONTAL TROUGH OVER
THE NORTHWEST PART OF THE AREA BETWEEN ST. FRANCIS AND WRAY
STRETCHING SOUTHWEST TO NORTHEAST WITH A COLD FRONT OVER NEBRASKA
ROUGHLY FROM SIDNEY NORTHEAST TO AINSWORTH.  SURFACE OBSERVATIONS
INDICATE HIGHER DEW POINT'S BEHIND THE COLD FRONT...WHICH WILL HELP
INCREASE INSTABILITY ONCE THE COLD FRONT MOVES INTO THE AREA THIS
EVENING.

EARLY THIS EVENING A COLD FRONT WILL MOVE INTO THE AREA AND MERGE WITH
THE SURFACE TROUGH THAT HAS BEEN OVER THE NORTHWEST PART OF THE AREA
TODAY.  THE BEST MOISTURE...INSTABILITY...AND LIFT WILL BE ALONG AND
NORTH OF THE FRONT DURING THE EVENING.  AS SUCH HAVE PRECIP. CHANCES
HIGHEST DURING THIS TIMEFRAME.  WITH STORM MOTIONS ALMOST DUE
NORTH...STORM ACTIVITY WILL BE CLOSELY TIED TO THE FRONT.  HEAVY
RAINFALL AND STRONG TO SEVERE WIND GUSTS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.  AS THE NIGHT PROGRESSES THE FRONT MOVES FURTHER
SOUTH.  MODELS DISAGREE HOW FAR SOUTH THE FRONT WILL MOVE DURING THE
NIGHT...BUT GENERALLY PLACE THE FRONT FROM KIT CARSON NORTHEAST TO
MCCOOK DURING THE OVERNIGHT HOURS.  AS THE FRONT MOVES FURTHER SOUTH
IT MOVES AWAY FROM THE BETTER INSTABILITY...WHICH WILL REMAIN OVER
THE YUMA COUNTY AREA.  AS A RESULT PRECIP. CHANCES WILL COME TO AN
END DURING THE OVERNIGHT HOURS AS THE ENVIRONMENT BECOMES MORE
STABLE AND DRIER THE FURTHER SOUTH THE FRONT MOVES.

RAPID PRESSURE RISES BEHIND THE COLD FRONT WILL CAUSE WINDS TO BE
GUSTY THIS EVENING.  DURING THE OVERNIGHT HOURS THE PRESSURE RISES ARE NOT
AS RAPID SO THE WIND GUSTS WILL NOT BE AS STRONG.

SATURDAY THE FRONT CONTINUES TO MOVE THROUGH THE AREA DURING THE
MORNING...THEN STALLS JUST SOUTH OF THE TRI-STATE AREA DURING THE
AFTERNOON.  MID LEVEL LIFT AND CAPE INCREASE DURING THE AFTERNOON
ALONG AND NORTH OF THE FRONT.  DURING THE LATTER HALF OF THE
AFTERNOON AN UPPER LEVEL SHORT WAVE TROUGH MOVES OVER EASTERN
COLORADO.  HAVE PRECIP. CHANCES EXPANDING NORTHWARD OVER EASTERN
COLORADO DURING THE LATTER HALF OF THE AFTERNOON AS THE UPPER LEVEL
TROUGH MOVES THROUGH.  HOWEVER THE BEST CHANCES FOR PRECIP. WILL BE
NORTH OF THE FRONT FROM WILD HORSE EAST TO TRIBUNE AND LEOTI.
PRECIP. CHANCES THEN DECLINE TO THE NORTH AS LIFTING DECAYS FURTHER
FROM THE FRONT.  STORM MOTIONS WILL BE NEARLY STATIONARY...SO ANY
PRECIP. ACTIVITY WILL BE CLOSELY TIED TO THE FRONT AND MID LEVEL
LIFT.  HEAVY RAINFALL AND STRONG TO SEVERE WIND GUSTS WILL BE THE
PRIMARY THREATS WITH ANY STORMS THAT DEVELOP.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 225 PM MDT FRI JUL 6 2012

A BROAD RIDGE WILL GRADUALLY RETROGRESS AND AMPLIFY OVER THE ROCKIES
THROUGH FRIDAY. SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL
PLAINS SATURDAY NIGHT AND CONTINUE THROUGH MONDAY.

INITIALLY PLAN TO KEEP POPS LOW SATURDAY EVENING WITH THE FRONT WELL
TO THE SOUTH AND THE NEXT SHORTWAVE STILL APPROACHING. ALSO FORECAST
SOUNDINGS SHOW MOISTURE STILL NOT IDEAL. POPS WILL INCREASE FROM
WEST TO EAST AFTER 06Z SUNDAY AS DYNAMICS FROM THE SHORTWAVE AFFECT
THE FA. THERE WILL BE A LULL IN ACTIVITY SUNDAY MORNING SO HIGHER
POPS WILL REVERT BACK TO FRONTAL PROXIMITY. POPS WILL INCREASE
SUNDAY AFTERNOON AND SUNDAY NIGHT AS THE NEXT SHORTWAVE IMPACTS THE
AREA. UNCERTAINTY WITH THE MODELS INCREASES SUNDAY NIGHT AND FOR
THIS REASON HAVE NOT INCREASED POPS AND KEPT AT LOWER CHANCE. THE
NAM WHICH HAS THE HIGHEST QPF/POPS SHOWS ISENTROPIC DOWNGLIDE. BY
MONDAY MORNING POPS WILL STEADILY DECREASE AS SUBSIDENCE MOVES INTO
THE ENTIRE FA BY AFTERNOON. LOW POPS WILL BE RESTRICTED TO THE
SOUTHWEST FA FOR THE MORNING AND AFTERNOON PERIOD WITH NIL POPS
ELSEWHERE.

MIN TEMPERATURES WILL COOL ABOUT 5 DEGREES BY SUNDAY NIGHT WITH
READINGS FROM 60 TO 65. MAX TEMPERATURES WILL COOL FROM THE UPPER
70S WEST TO THE UPPER 80S EAST ON SUNDAY TO 75 TO 85 MONDAY.

FOR MONDAY NIGHT THROUGH FRIDAY...THE RIDGE AND SUBSIDENCE BUILDS
EAST INTO THE PLAINS THROUGH FRIDAY. SURFACE HIGH PRESSURE WILL ALSO
PERSIST OVER THE PLAINS THROUGH WEDNESDAY NIGHT. A TROUGH MOVES INTO
EASTERN COLORADO THURSDAY AND FRIDAY. OTHER THAN A SLIGHT CHANCE IN
THE SOUTHWEST MONDAY NIGHT POPS WILL BE NIL. MIN TEMPERATURES WILL
RANGE FROM 60 TO 65 THROUGH WEDNESDAY NIGHT WARMING TO THE MID/UPPER
60S THURSDAY AND FRIDAY NIGHTS. MAX TEMPERATURES WILL BE IN THE
MID/UPPER 80S TUESDAY WARMING TO THE LOWER 90S THURSDAY/FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 529 PM MDT FRI JUL 6 2012

VFR EXPECTED AT BOTH KGLD AND KMCK THROUGH THE PERIOD.
THUNDERSTORMS TONIGHT WILL BE LIMITED TO MAINLY NORTHEAST COLORADO
ALONG THE SURFACE TROUGH...WITH STORM MOTIONS GENERALLY NORTH THEY
SHOULD NOT IMPACT EITHER TERMINAL. COLD FRONT WILL MOVE INTO THE
AREA OVERNIGHT WITH A WIND SHIFT TO THE NORTHEAST. STRATUS CANNOT
BE COMPLETELY RULED OUT NORTH OF THE FRONT WITH LOW LEVEL UPSLOPE
SATURDAY MORNING...BUT WITH THE FRONT VERY CLOSE TO BOTH TERMINALS
MOISTURE MAY BE TOO SHALLOW SO OPTED TO LEAVE OUT FOR NOW. THE
AVIATION CONCERN FOR SATURDAY WILL BE AFTERNOON THUNDERSTORMS
DEVELOPING ALONG THE FRONT WHICH IS EXPECTED TO STALL OUT IN
NORTHWEST KANSAS...NORTHWARD STORM MOTIONS COULD LEAD TO STORMS
IMPACTING EITHER TERMINAL.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

UPDATE...024
SHORT TERM...JTL
LONG TERM...FS
AVIATION...024
Hazardous weather outlook, Jul 6, 6:07 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 6 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
707 PM MDT FRI JUL 6 2012 /807 PM CDT FRI JUL 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED FROM SATURDAY
AFTERNOON INTO MONDAY EVENING. THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS LOW. THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY RAINFALL WITHIN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Jul 6, 4:03 PM MST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 6 2012

COZ090-062330-
YUMA COUNTY-
503 PM MDT FRI JUL 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...MOVING NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4011 10228 4007 10254 4025 10280 4038 10238
TIME...MOT...LOC 2303Z 168DEG 18KT 4014 10249

DR
Special weather statement, Jul 6, 4:48 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT FRI JUL 6 2012

NEZ079-070015-
DUNDY-
548 PM MDT FRI JUL 6 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MAX...MOVING NORTH AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4025 10138 4010 10150 4027 10199 4035 10192
      4035 10155
TIME...MOT...LOC 2348Z 074DEG 3KT 4022 10154

DR

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 6, 9:45 PM MST
Where
Yuma County, 1.3 mi WSW of Eckley
Measured
65 kt (75 mph) estimated gust
Reported by
Insurance Company
Coordinates
40.116, -102.504

Delayed report received from BNSF railroad insurance agent. Twenty railroad cars (6 box cars, 14 container cars carrying double-stacked trailers) were blown off the tracks from a thunderstorm downburst around 445 pm MDT. All cars were laying to the north. No damage was reported in Eckley, just east of the incident. Train was parked at the time. No mesonet data; peak wind is an estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391492.